Cholesterol-lowering statin drugs and muscle pain
Dear Dr. Mirkin:
Why do cholesterol-lowering statin drugs cause muscle pain and muscle damage?
Answer: We don't know. Only a small percentage of those who take statin drugs suffer muscle pain and damage, those most likely to have muscle pain from statins are the ones who exercise. The more vigorously you exercise, the more likely you are to suffer muscle pain and damage from statins.
A recent study from Texas A&M shows that among older men who start a muscle strengthening program, those who have the highest rise in blood levels of the bad LDL cholesterol are the ones who gain the most muscle strength and size (Journal of Gerontology, May 6, 2011). Every cell membrane is made up of millions of cholesterol molecules. This study implies that the so-called "bad" LDL cholesterol can be good because it brings cholesterol to the damaged muscle to hasten healing and promote muscle growth.
All training for strength involves taking a workout so intense that it damages the muscles and causes soreness on the next day. Then you are supposed to have easy workouts for as many days as it takes for muscles to heal and the soreness to diminish. When your muscles feel better, you take another hard workout that damages your muscles again.
Statin drugs block the “bad” LDL cholesterol and delay healing, so it can take longer for athletes to recover from their hard days and they are not able to be as competitive as they would be if they were not taking these drugs.
If you take statins, you should realize that most people can lower their bad LDL cholesterol without taking drugs. However, many people are not willing to make the necessary lifestyle changes:
- lose excess weight
- avoid sugared drinks and foods with added sugar
- eat large amounts of fruits and vegetables
- avoid red meat
- get blood levels of vitamin D3 above 75 nmol/L (30 ng/L)
- check with your doctor and start an exercise program or increase the intensity of your current exercise. People with blocked arteries leading to the heart can suffer heart attacks when they exercise intensely.
About the author
A practicing physician for more than 40 years and a radio talk show host for 25, Dr. Mirkin is a graduate of Harvard University and Baylor University College of Medicine. He is one of a very few doctors board-certified in four specialties: Sports Medicine, Allergy and Immunology, Pediatrics and Pediatric Immunology.
Read more at www.drmirkin.com.